Electronic Journal of Statistics

Estimation of the infection parameter of an epidemic modeled by a branching process

Sophie Pénisson

Full-text: Open access


The aim of this paper is to build estimators of the infection parameter in the different phases of an epidemic (growth and decay phases). The epidemic is modeled by a Markovian process of order $d\geqslant1$, and can be written as a multitype branching process. We propose three estimators suitable for the different classes of criticality of the process, and consequently for different phases of the epidemic. We prove their consistency and asymptotic normality when the number of ancestors (resp. number of generations) tends to infinity.

Article information

Electron. J. Statist., Volume 8, Number 2 (2014), 2158-2187.

First available in Project Euclid: 29 October 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60J85: Applications of branching processes [See also 92Dxx] 62P10: Applications to biology and medical sciences
Secondary: 62M05: Markov processes: estimation 62F12: Asymptotic properties of estimators 62J02: General nonlinear regression

Multitype branching process conditioned branching process CLSE consistency and asymptotic normality epidemiology SEI


Pénisson, Sophie. Estimation of the infection parameter of an epidemic modeled by a branching process. Electron. J. Statist. 8 (2014), no. 2, 2158--2187. doi:10.1214/14-EJS948. https://projecteuclid.org/euclid.ejs/1414588190

Export citation


  • [1] Asmussen, S. and Keiding, N. (1978). Martingale central limit theorems and asymptotic estimations theory for multitype branching processes., Adv. Appl. Prob. 10, 109–129.
  • [2] Athreya, K. B. and Ney, P. E. (1972)., Branching Processes, Springer-Verlag, New-York.
  • [3] Becker, N. (1977). Estimation for discrete time branching processes with application to epidemics., Biometrics 33, 515–522.
  • [4] Billingsley, P. (1961). Statistical inference for Markov processes., Statistical Research Monographs, Vol. II. The University of Chicago Press, Chicago, Ill.
  • [5] Dion, J. P. (1972). Estimation des probabilités initiales et de la moyenne d’un processus de Galton-Watson. Thèse de doctorat, Université de, Montréal.
  • [6] Dion, J. P. and Yanev, N. M. (1997). Limit theorems and estimation theory for branching processes with an increasing random number of ancestors., J. Appl. Probab. 34, 309–327.
  • [7] Haccou, P., Jagers, P. and Vatutin, V. A. (2005)., Branching Processes: Variation, Growth and Extinction of Populations, Cambridge Studies in Adaptive Dynamics, Cambridge.
  • [8] Harris, T. E. (1948). Branching processes., Ann. Math. Statist. 19, 474–494.
  • [9] Jacob, C. (2009). Conditional least squares estimation in nonstationary nonlinear stochastic regression models., Ann. Statist. 38, 566–597.
  • [10] Keiding, N. and Lauritzen, S. L. (1978). Marginal maximum likelihood estimates and estimation of the offsprings mean in a branching process., Scand. J. Statist. 5, 106–110.
  • [11] Pénisson, S. and Jacob C. (2012). Stochastic methodology for the study of an epidemic decay phase, based on a branching model., Int. J. Stoch. Anal., Art. ID 598701, 32 pp.
  • [12] Prakasa Rao, B. L. S. (1999)., Semimartingales and Their Statistical Inference, Monographs on Statistics and Applied Probability 83, Chapmann & Hall/CRC.
  • [13] Rebolledo, R. (1980). Central limit theorems for local martingales., Probab. Theory Relat. Fields 51, 269–286.
  • [14] Tweedie, R. L. (1975). Sufficient conditions for ergodicity and recurrence of Markov chains on a general state space., Stoch. Proc. Appl. 3, 385–403.
  • [15] Tweedie, R. L. (1983). The existence of moments for stationary Markov chains., J. Appl. Probab. 20, 191–196.